NewsLocal NewsYour Voice

Actions

Research done at Children's Mercy Hospital leads to changes in acne drug Bactrim

Screenshot 2024-02-23 at 9.24.33 AM.png
Posted at 10:57 PM, Feb 22, 2024

KANSAS CITY, Mo. — You might remember a Kansas teen who spent 457 days at Children's Mercy Hospital fighting a severe lung condition.

KSHB 41 shared Zei Uwadia's journey in 2018.

VOICE FOR EVERYONE | Share your voice with KSHB 41's Grant Stephens

Uwadia made it home from the hospital in 2019, but died not long after.

Two of her Children's Mercy Hospital doctor's research into her case never stopped and now it's led to a new warning for families.

Zei's mom, Brie Kerschen, remembers feeling uneasy about her daughter's reaction to the antibiotic, Bactrim.

"We all had this gut feeling like something's not right, but there was no evidence to support it," she said. 

There wasn't much evidence to support the theory that the drug could lead to severe respiratory illness, but Dr. Jenna Miller, a pediatric intensivist at the hospital, says the number of voices echoing stories like Zei's grew.

"We wanted to figure it out for her and to understand what happened for her at first and then you start hearing these stories of these other patients," Dr. Miller said.

They all had some of the same concerns about Bactrim.

“Could we identify similarities between those patients in order to say this does happen to people and this could be a real reaction that is very dangerous and that we should know about?” Dr. Miller said.

Another Children's Mercy doctor who knew Zei, Dr. Jennifer Goldman, is a pediatric infectious disease physician. She says much of her work has to do with how children react to antibiotics.

"Millions of people take this antibiotic and they do very well with it," she said of Bactrim. "What we also know is that rarely, like less than one-percent of people, are going to have a bad reaction to this antibiotic."

 Side-effects and reactions, not acute respiratory failure like Zei's.

“When we go to med school and nursing school there’s a certain set of reactions that we all learn about related to Bactrim. And this isn’t one of them," Dr. Miller said.

“When we looked through all of them and found the similarities and then a very well-respected journal said, ‘You know what? We believe this too and we should publish this.’ I think that’s when Dr. Goldman and I said, 'You know what? We have something here and we need to really try hard to find other cases and see if we can understand this more so we can help others know to look for this," Dr. Miller said.

Zei died in 2019 - she would never see the research but she'd be proud.

"I think she would be proud that effort to survive also led to helping others not have to go through what she did," Kerschen said.

Because of their work the FDA revised the drug's labeling and last month the American Academy of Dermatology updated its guidelines.

It now lists respiratory failure as a side-effect of taking Bactrim and discourages its use for acne.

"I mean I think if we could save a kid's life, that is pretty high-impact," Dr. Goldman said. "If we can prevent this reaction or prevent a family from having to go through this, that is really high-impact."